Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 9, NWS Bismarck, ND

May 13, 20075 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 13, 2007, 10:55 PM MDT for 5 counties in North Dakota. It was in force for 65 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2007, 10:55 PM MDT (04:55 UTC)
Expired
May 14, 2007, 12:00 AM MDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Adams County, ND, Bowman County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 166 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 11:05 PM MDTTSTM WND GST 65Scranton, ND
May 13, 11:10 PM MDTTSTM WND GST 755 S Belfield, NDMACHINE SHED ON FARM DESTROYED 5 MILES SOUTH OF BELFIELD. BARN 7 MILES SOUTH OF BELFIELD DAMAGED.
May 13, 11:15 PM MDTTSTM WND GST 6010 Sw Regent, NDEVENT WAS LOGGED AND NO LSR WAS SENT.
May 13, 11:24 PM MDTTSTM WND GST 60Hettinger, ND
May 13, 11:27 PM MDTTSTM WND GST 71Dickinson, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 10:12 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1399 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 140457
SVRBIS
NDC001-011-041-087-089-140600-
/O.NEW.KBIS.SV.W.0009.070514T0455Z-070514T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1055 PM MDT SUN MAY 13 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA...
  EASTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA...
  WESTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA...
  EASTERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA...
  STARK COUNTY IN SOUTHWEST NORTH DAKOTA...
  THIS INCLUDES THE CITY OF DICKINSON...

* UNTIL MIDNIGHT MDT

* AT 1051 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 22 MILES SOUTHWEST OF     
  DICKINSON TO 68 MILES SOUTH OF DICKINSON AND MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SCRANTON AT 1105 PM MDT...
  NEW ENGLAND AND SCHEFIELD AT 1110 PM MDT...
  DICKINSON AROUND 1115 PM MDT...
  HETTINGER AT 1140 PM MDT...  

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING..AND AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT MONDAY
MORNING FOR WESTERN NORTH DAKOTA.

LAT...LON 4697 10322 4595 10328 4595 10241 4700 10245

$$
TWH
2 follow-up statements
000 
WWUS53 KBIS 140518
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1216 AM CDT MON MAY 14 2007

NDC001-011-041-087-089-140600-
/O.CON.KBIS.SV.W.0009.000000T0000Z-070514T0600Z/
SLOPE ND-HETTINGER ND-BOWMAN ND-ADAMS ND-STARK ND-
1116 PM MDT SUN MAY 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FOR STARK...WESTERN ADAMS...EASTERN BOWMAN...WESTERN HETTINGER AND
EASTERN SLOPE COUNTIES...

AT 1112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS LIKELY PRODUCING QUARTER 
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 22 MILES SOUTHEAST OF 
BOWMAN TO DICKINSON...MOVING NORTHEAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  DICKINSON AROUND 1120 PM MDT...
  BUCYRUS...HAVELOCK AND 9 MILES NORTHWEST OF HETTINGER AROUND 1125
  PM MDT...
  LEFOR AND GLADSTONE AROUND 1130 PM MDT...
  REGENT AROUND 1135 PM MDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT
DAMAGE TO PROPERTY. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT MONDAY
MORNING FOR WESTERN NORTH DAKOTA.

LAT...LON 4697 10322 4595 10328 4595 10241 4700 10245

$$
TWH
000 
WWUS53 KBIS 140603
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
101 AM CDT MON MAY 14 2007

NDC001-011-041-087-089-140611-
/O.EXP.KBIS.SV.W.0009.000000T0000Z-070514T0600Z/
SLOPE ND-HETTINGER ND-BOWMAN ND-ADAMS ND-STARK ND-
1201 AM MDT MON MAY 14 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN STARK...WESTERN 
ADAMS...EASTERN BOWMAN...WESTERN HETTINGER AND EASTERN SLOPE 
COUNTIES EXPIRED AT MIDNIGHT MDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT. A SEVERE THUNDERSTORM WARNING REMAINS IN 
EFFECT JUST EAST TO THIS AREA. GUSTY NORTHWEST WINDS OF 20 TO 40 MPH 
CAN BE EXPECTED TO SLOWLY SUBSIDE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT MONDAY
MORNING FOR WESTERN NORTH DAKOTA.

LAT...LON 4697 10322 4595 10328 4595 10241 4700 10245

$$
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:00 PM MDT, 8 hours 55 minutes earlier.

Area forecast discussion, May 13, 2:00 PM MDT, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SUN MAY 13 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
SHORTWAVE TROUGH MOVING THROUGH NORTHWEST MT AT THIS TIME. EXPECTED
TO MOVE EAST AND INTERACT WITH SEVERAL SURFACE FRONTAL BOUNDARIES
ACROSS WESTERN AND SOUTHERN NORTH DAKOTA TONIGHT AND MONDAY.
DEWPOINTS ACROSS WEST AND CENTRAL NORTH DAKOTA ARE NOW INTO THE
MIDDLE TO UPPER 50S. COLD FRONT ACROSS NORTHEAST MONTANA EXPECTED TO
MOVE SOUTHEAST AND FACILITATE AN MCS THAT MAY BRING SIGNIFICANT
PRECIPITATION TO NORTHWEST NORTH DAKOTA TONIGHT AND EARLY MONDAY.
ACROSS THE SOUTHWEST...SFC LOW PRESSURE OVER NORTHEAST WYOMING WILL
MOVE EAST. WARMER AND MORE MOIST AIR SHOULD ENABLE THE CAP TO BREAK
BY LATE AFTERNOON/EVENING. WILL KEEP CHC OF THUNDERSTORMS IN FCST
THERE AND MENTION A FEW SEVERE. BY LATE EVENING AND OVERNIGHT MAIN
ACTION WILL BE ACROSS THE NORTH WHERE MCS EXPECTED TO MOVE. WILL
KEEP HIGHEST POPS ACROSS THE NORTH.

SFC LOW DEEPENING AND HIGH PRESSURE FOLLOWING BEHIND SO A WINDY DAY
IN STORE FOR MOST OF THE REGION. FEEL THE WIND ADVISORY CRITERIA
PROBABLY NOT GOING TO BE MET FOR MONDAY. COOLER AIR WILL OVERSPREAD
THE REGION THROUGH WEDNESDAY WITH HIGHS IN THE 60S TO AROUND 70 AND
LOWS IN THE 40S WITH DRY WEATHER AS HIGH PRESSURE BECOMES THE
DOMINATE WEATHER FEATURE.

.LONG TERM...THURSDAY THROUGH SUNDAY
UPPER LEVEL RIDGE OVER THE EASTERN ROCKIES THURSDAY IS FORECAST TO
MOVE EAST AND FLATTEN OVER THE NORTHERN TIER STATES WITH SHORTWAVES
MOVING THROUGH THE MAIN BELT OF THE WESTERLIES ACROSS CENTRAL
CANADA. BY FRIDAY BROAD SURFACE LOW PRESSURE SETS UP FROM SOUTH
CENTRAL CANADA TO THE NORTHERN PLAINS STATES. A LONGWAVE TROUGH
MOVES INTO THE PACIFIC NORTHWEST ON FRIDAY AND UPPER LEVEL IMPULSES
MOVE THROUGH THE TROUGH TOWARDS THE NORTHERN PLAINS. THE UPPER LEVEL
TROUGH MOVES EAST ACROSS THE ROCKIES AND OUT INTO THE WESTERN PLAINS
SATURDAY NIGHT...AND CONTINUES MOVING EAST ACROSS THE NORTHERN TIER
STATES AND SOUTH CENTRAL CANADA THROUGH SUNDAY AND BEYOND.

SHOULD BE DRY THURSDAY...WITH A CHANCE OF THUNDERSTORMS FRIDAY
THROUGH THE WEEKEND. HIGHS MAINLY IN THE 70S AND LOWS 45 TO 50.

&&

.AVIATION...
SURFACE LOW PRESSURE OVER NORTHERN SOUTH DAKOTA THIS AFTERNOON IS
FORECAST TO MOVE NORTHEASTWARD TO THE BORDER OF THE EASTERN DAKOTAS
AND MINNESOTA BY DAYBREAK MONDAY MORNING. MEANWHILE AT UPPER LEVELS
A WEAK IMPULSE IS MOVING ACROSS NORTH CENTRAL MONTANA THIS AFTERNOON
ASSOCIATED WITH THUNDERSTORMS THERE. THIS IMPULSE IS FORECAST TO
MOVE EAST/NORTHEAST AND CLIP THE NORTHWEST CORNER OF NORTH DAKOTA
THIS EVENING. A STRONGER SHORTWAVE FOLLOWS AND EXPECT A GOOD CHANCE
OF THUNDERSTORMS LATE TONIGHT SPREADING EASTWARD ACROSS THE STATE.
VFR CEILINGS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WAA/JV
Hazardous weather outlook, May 13, 3:24 AM MDT, 19 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
424 AM CDT SUN MAY 13 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-140930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
424 AM CDT SUN MAY 13 2007 /324 AM MDT SUN MAY 13 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE WEST AND NORTH DURING
THE DAY TODAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE.

THUNDERSTORMS WILL BECOME LIKELY IN WESTERN NORTH DAKOTA BY LATE
EVENING. THE STORMS WILL SPREAD EASTWARD INTO THE CENTRAL PART OF
THE STATE BY DAYBREAK MONDAY MORNING. SOME STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. THE GREATEST RISK OF SEVERE
WEATHER IS IN SOUTHWESTERN NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND AGAIN THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS MAY BE NEEDED TONIGHT...ESPECIALLY IN
SOUTHWESTERN NORTH DAKOTA.

CJS/JF

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:32 PM MDTSevere Thunderstorm WarningBISMcKenzie43 min
May 13, 9:56 PM MDTSevere Thunderstorm WarningBISBowman, Golden Valley, Slope64 min
May 13, 9:56 PM MDTSevere Thunderstorm WarningBISGolden Valley, McKenzie49 min
May 13, 10:40 PM MDTSevere Thunderstorm WarningBISBillings50 min
May 13, 11:29 PM MDTSevere Thunderstorm WarningBISBillings, Dunn61 min
May 13, 11:47 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton, Sioux, Stark58 min
May 14, 12:08 AM MDTSevere Thunderstorm WarningBISMercer, Oliver67 min
May 14, 12:47 AM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Grant, Morton, Sioux58 min
May 14, 1:15 AM MDTSevere Thunderstorm WarningBISOliver30 min
May 14, 1:25 AM MDTSevere Thunderstorm WarningBISMcLean50 min
May 14, 1:34 AM MDTHigh Wind WarningBISDunn, Mercer, Oliver, Stark2 hr
May 14, 1:44 AM MDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan61 min
May 14, 2:29 AM MDTSevere Thunderstorm WarningBISSheridan, Wells31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.